Wyoming, 2014

High Wind in Wyoming, March 9, 2014

March 9, 2014 · NWS CYS · 7 events in 3 counties and zones

A brief period of strong and gusty west winds developed across the wind corridors of southeast Wyoming.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of strong and gusty west winds developed across the wind corridors of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 8, 10:08 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 8, 10:08 PM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1008 PM MST SAT MAR 8 2014

.UPDATE...
ISSUED AT 830 PM MST SAT MAR 8 2014

FORECAST RIGHT ON TRACK SO NO UPDATES AT THIS TIME. ONLY CONCERN
TONIGHT IS THE WIND IN THE BORDEAUX AREA. NAM STILL SHOWING A
STRONG CORE OF LOW LEVEL WINDS RIGHT AROUND THE TOP OF THE
INVERSION. THE QUESTION IS IF THOSE WINDS WILL BE DIRECTED TOWARD
THE SURFACE. GRADIENT AND UPPER LEVELS NOT THE MOST FAVORABLE BUT
SUBSIDENCE EAST OF THE LARAMIE RANGE MAY BE ENOUGH TO PUSH THE
WINDS TO THE SURFACE. ALREADY SEEING 30 MPH SUSTAINED WITH GUSTS
NEAR 40 MPH AT BORDEAUX. SHOULD AT LEAST SEE MARGINAL HIGH WIND
WARNING STRENGTH WINDS IF THE NAM VERIFIES. MAY NEED A HIGH WIND
WARNING FOR THAT AREA BEFORE THE NIGHT IS OVER. OTHER WIND PRONE
AREAS OF SOUTHEAST WYOMING MUCH LESS FAVORABLE FOR HIGH WINDS
TONIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)

ISSUED AT 245 PM MST SAT MAR 8 2014

DRY WEATHER AND WARM CONDITIONS ARE EXPECTED OVER THE FORECAST
AREA THROUGH MONDAY...BEFORE THE NEXT PACIFIC STORM SYSTEM MOVES
INTO THE AREA BY MONDAY NIGHT. MODELS SHOW FAIRLY QUIET WEATHER
CONTINUING OVER SOUTHEAST WYOMING AND WESTERN NEBRASKA THROUGH
MONDAY AS ZONAL FLOW ALOFT DEVELOPS OVER THE AREA AHEAD OF THE
NEXT COLD FRONT. THE ONLY MINOR CONCERN WILL BE WINDS TONIGHT AND
SUNDAY OVER PORTIONS OF SOUTHEAST WYOMING. WESTERLY WINDS MAY GUST
AROUND 55 MPH ACROSS THE WIND PRONE AREAS LATE
TONIGHT...ESPECIALLY BETWEEN CHUGWATER AND CASPER ALONG I25 AS THE
PRESSURE GRADIENT NEAR THE SURFACE STRENGTHENS BRIEFLY ALONG THE
LARAMIE RANGE. STRONG WINDS ABOVE 58 MPH ARE POSSIBLE BUT WITH THE
JET STREAM FAR TO THE NORTH...NO SIGN OF LARGE SCALE SUBSIDENCE IN
THE LEE OF THE MOUNTAINS...AND ONLY A 6 TO 9 HOUR WINDOW OF PEAK
GUSTS...THERE IS CURRENTLY LOW CONFIDENCE IN THE A HIGH WIND EVENT
NORTH OF RAWLINS ALONG WITH AREAS ALONG I25 NORTH OF CHEYENNE. FOR
NOW...JUST INCREASED WIND GUSTS IN THE MOST LIKELY AREAS TO
OBSERVE WINDS NEAR CRITERIA. OTHERWISE...LOW TEMPERATURES WILL BE
ON THE MILD SIDE WITH HIGH TEMPERATURES IN THE 60S TO LOW 70S EAST
OF THE LARAMIE RANGE...AND GENERALLY IN THE 50S WEST OF THE
LARAMIE RANGE BOTH SUNDAY AND MONDAY AFTERNOON.

BY LATE MONDAY EVENING...THE BROAD UPPER LEVEL TROUGH CURRENTLY
OFF THE WEST COAST WILL PUSH INLAND AND THROUGH THE GREAT BASIN
REGION. A SURFACE COLD FRONT WILL EXTEND FROM SOUTH DAKOTA
WESTWARD TO CENTRAL WYOMING...AND THEN SOUTHWARD TO EASTERN UTAH.
THIS FRONT WILL PUSH INTO THE FORECAST AREA AFTER MIDNIGHT WITH
SNOW DEVELOPING ALONG AND BEHIND THE FRONT. INCREASED
POP...ESPECIALLY NORTH OF I80 AND IN THE MOUNTAINS AFTER 06Z
TUESDAY WITH MODELS ALSO TRENDING MUCH COLDER. DO NOT EXPECT MUCH
RAINFALL AT THE START OF THIS EVENT...ALTHOUGH SOME RAIN IS
EXPECT BELOW 5500 FEET. TEMPERATURES WILL START OFF MILD AND IN
THE 40S AHEAD OF THE FRONT MONDAY NIGHT...BUT THEN QUICKLY LOWER
INTO THE 20S BY EARLY TUESDAY.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 300 PM MST SAT MAR 8 2014

PRETTY WIDESPREAD SNOW EVENT SHOULD BE ONGOING TUESDAY MORNING
WITH FORECAST GUIDANCE IN GOOD AGREEMENT SWEEPING A COLD FRONT
THROUGH THE AREA FROM THE NORTH. WENT AHEAD AND UPPED POPS BASED
ON THIS AGREEMENT FOR TUESDAY MORNING AND AFTERNOON. THIS LOOKS TO
BE ANOTHER FAST MOVING SYSTEM WITH MODERATE TO HEAVY SNOW FALLING
UP IN CONVERSE COUNTY EARLY TUESDAY MORNING AND ENDING BY LATE
AFTERNOON. THE WARMER GROUND TEMPERATURES AND FAST MOVEMENT OF THE
FRONT AND ASSOCIATED UPPER SHORTWAVE MAY PRECLUDE A LOT IN THE WAY
OF HEAVY SNOW THOUGH. WILL NEED TO CONTINUE MONITORING THOUGH. BY
SUNSET...IT LOOKS LIKE THE PRECIP CLEARS THE CWFA WITH WEATHER
MOVING INTO NORTHERN AND CENTRAL COLORADO.

LOOKS TO BE COLD TUESDAY NIGHT INTO WEDNESDAY AS 700MB
TEMPERATURES FALL TO -12C. OVERNIGHT LOWS COULD BE SINGLE DIGITS
WEST OF THE LARAMIE RANGE WITH LOW TO MID 20S EAST.

A QUICK WARM UP WEDNESDAY AFTERNOON AS 700MB TEMPERATURES REBOUND
TO -2 TO -4C. LOOK FOR HIGHS OUT WEST IN THE MID 30S AND MID TO
UPPER 40S EAST.

THAT LOOKS TO BE IT FOR A WHILE PRECIP WISE. ARCTIC BOUNDARY
FORECAST TO STAY NORTHEAST OF THE CWFA INTO SUNDAY...SO LOOKS LIKE
WE SHOULD REMAIN DRY DURING THIS TIME.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY EVENING)
ISSUED AT 948 PM MST SAT MAR 8 2014

VFR ACROSS THE AREA THROUGH THE TAF PERIOD. ONLY AVIATION CONCERNS
ARE WITH THE WINDS. GUSTY WEST WINDS WILL BE FOUND ACROSS THE WIND
PRONE AREAS OF SOUTHEAST WYOMING TONIGHT THROUGH SUNDAY AFTERNOON.
GUSTS OF 40 TO 50 WILL BE COMMON.

&&

.FIRE WEATHER...
ISSUED AT 200 PM MST SAT MAR 8 2014

WARMER WEATHER AND DRY CONDITIONS ARE EXPECTED OVER
THE AREA SUNDAY AND MONDAY AHEAD OF THE NEXT PACIFIC COLD FRONT.
ALTHOUGH FIRE WEATHER CONCERNS WILL BE LOW ACROSS MOST OF THE AREA
DUE TO THE RECENT PRECIPITATION...THERE IS SOME CONCERN OF STRONG
GUSTY WINDS AND RELATIVE HUMIDITIES LOWERING TO NEAR 15 PERCENT
ACROSS EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA
PANHANDLE SUNDAY AFTERNOON. SNOWFALL AND MUCH COLDER TEMPERATURES
ARE EXPECTED ON TUESDAY AND MAY LINGER INTO WEDNESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

UPDATE...SML
SHORT TERM...TJT
LONG TERM...CLAYCOMB
AVIATION...SML
FIRE WEATHER...TJT
Hazardous weather outlook, Mar 8, 5:15 AM MST, 19 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
515 AM MST SAT MAR 8 2014

WYZ101>119-091215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
515 AM MST SAT MAR 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A GOOD CHANCE OF SNOW ON TUESDAY AS A COLD FRONT PUSHES
THROUGH THE AREA. SNOWFALL AMOUNTS ARE STILL UNCLEAR AT THIS
TIME...BUT THOSE TRAVELING SHOULD BE PREPARED TO MAKE ALTERNATE
TRAVEL PLANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-091215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
515 AM MST SAT MAR 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG IS POSSIBLE IN THE NORTH PLATTE RIVER VALLEY
FROM SCOTTSBLUFF SOUTHEAST TOWARDS SIDNEY EARLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A GOOD CHANCE OF SNOW ON TUESDAY AS A COLD FRONT PUSHES
THROUGH THE AREA. SNOWFALL AMOUNTS ARE STILL UNCLEAR AT THIS
TIME...BUT THOSE TRAVELING SHOULD BE PREPARED TO MAKE ALTERNATE
TRAVEL PLANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

COX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
March 9, 12:31 AM MST to 1:46 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 70 mph at 09/0421 MST.

High Wind, South Laramie Range

When
March 9, 8:10 AM MST to 9:45 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Lynch measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 09/0845 MST.

High Wind, South Laramie Range Foothills

When
March 9, 8:30 AM MST to 11:10 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 09/0915 MST.

High Wind, South Laramie Range Foothills

When
March 9, 8:45 AM MST to 2:15 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 72 mph at 09/0855 MST.

High Wind, South Laramie Range Foothills

When
March 9, 9:00 AM MST to 2:30 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile marker 353 measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 09/1155 MST.

High Wind, South Laramie Range Foothills

When
March 9, 10:00 AM MST to 3:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 09/1156 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
March 9, 4:01 PM MST to 5:06 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Coleman measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 09/1621 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493849, 493851, 493854, 493852, 493853, 493855, 493850.